Economics at your fingertips  

On the probabilistic transmission of continuous cultural traits

Man-Wah Cheung and Jiabin Wu ()

Journal of Economic Theory, 2018, vol. 174, issue C, 300-323

Abstract: This paper proposes a framework that generalizes the discrete cultural transmission model of Bisin and Verdier (2001) to a continuous trait setting. We find that the resulting cultural evolutionary dynamic can be characterized as a continuous imitative dynamic in a population game. By using the properties of imitative dynamics, we show that as in Bisin and Verdier, cultural substitutability is the key that leads to cultural heterogeneity. Furthermore, we model an agent's cultural intolerance towards another agent as an increasing function of their cultural distance. We find that the curvature of the cultural intolerance function plays an important role in determining the long-run cultural phenomena. In particular, when the cultural intolerance function is convex, only the most extremely polarized state is a stable limit point.

Keywords: Cultural transmission; Continuous trait space; Cultural evolution; Imitative dynamic; Polarization (search for similar items in EconPapers)
JEL-codes: A14 C72 C73 D10 Z13 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-03-31
Handle: RePEc:eee:jetheo:v:174:y:2018:i:c:p:300-323